Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Stringy and white substance in stool. Worried. History of broken leg and digestive problems

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 353 Questions
Hi there, I have been coming to this site for a while now. I have been feeling well, after broken leg and months of immobility due to severity etc. I have had alot of digestive problems, stomach cramps, strange bowel movements. But I still have some energy. I have also had sneezing symptoms etc. I have now spoken to my doc and am having a stool exam within the week. I feel like my bowel is irritable as it is so changeable as per stool movements. I took probiotics that suited me, and for a few days they worked well, but the probiotics were a five day treatment alone FG5, they were called, and then it all went back to this blocked sore intestine. The reason I am writing is that this morning I found a long, stringy sort of thing in my stool. It was a white colour. About three to five cms long. Never seen that before! A bit worried. The stool is dark XXXXXXX sort of colour, and pellet like. Any ideas? I am a very healthy 68 years old, really. Not weak or frail or anything and young for my years. I feel fairly well except for stomach cramps, and suddenly becoming food intolerant. Dairy etc makes me feel uncomfortable all of a sudden.
Posted Mon, 24 Sep 2012 in Digestion and Bowels
Answered by Dr. Neelam Ashish Vanjari 1 hour later

Thanks for posting your query.
The mentioned concern in your case could be fat in stool [called steatorrhea in medical terms ] which can occur after problems with digestive tract.

Cause could be irritable bowel as in your case or it could be gastro intestinal tract infection, biliary tract disease, or pancreatic related illnesses.

Having probiotic helps to deal with it. After doing stool examination , exact cause can be made out and once we treat the same, steatorrhea will subside.

Even though you have stopped probiotic tablets, include lot of curd in your diet which is best natural probiotic.

I hope I have answered your query. In case of any doubt, I shall be happy to help you.
Best regards,
Dr. Neelam.

Above answer was peer-reviewed by
Follow-up: Stringy and white substance in stool. Worried. History of broken leg and digestive problems 1 hour later
Hi I had a scan of pancreas and liver that showed no disorder. I got this intestinal problem after immobility. Could I have Candida or parassites, as a probability because I have a cat at home, and for a while I was so bed ridden due to leg, that someone else prepared my food. I ate some sausages too, and everything went wrong after that. If I were not normally so healthy, I would not be surprised. But my bowels have been regular literally "forever" and this intestinal issue happened from one day to the next, I had no lead up at all. I could have candida as I took three antibiotic programmes due to two attacks of cystitis when I was immobile in bed. I sneeze alot too. I just wondered whether this extra information helps. My doc is back from hols so now I can get the test done. But I would be interested in any of your ideas until the results come. Thanks.
Answered by Dr. Neelam Ashish Vanjari 2 hours later

Thanks for writing in.
As you have mentioned, you already had 3 antibiotic courses it is likely that you can have candida infection of intestine. Considering the food you had, even protozoal infection chances are high. But protozoal infection usually present with diarrhea.

Even though your pancreatic and liver scans have come normal; intestinal irritability itself can cause fat malabsorption leading fat in stool.
Steatorrhea can be easily made out on laboratory test.

I hope this information helps you.
Best regards,
Dr. Neelam.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor